Heat, Jackson
- When
- July 6, 4:47 PM CST to July 9, 6:58 PM CST
- Where
- Jackson forecast zone
- Deaths
- 5 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.009, -94.346 (the zone’s center; the record gives no point)
1 heat, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 6, 12:55 PM CST, 3 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 155 PM CDT SAT JUL 6 2002 ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AROUND HIGH PRESSURE...CENTERED OVER EAST CENTRAL MISSOURI. EXPECT ACTIVITY TO DIMINISH DURING THE EVENING...SIMILAR TO YESTERDAY. OTHERWISE HIGH PRESSURE CONTINUES TO RETROGRADE THE NEXT SEVERAL DAYS...WHICH WILL SUPPRESS MOST THUNDERSTORM ACTIVITY. WEAK SURFACE FRONT APPROACHES THE FORECAST AREA FROM THE NORTH MONDAY NIGHT...BRINGING A CHANCE OF THUNDERSTORMS TO THE NORTHERN SECTIONS LATE MONDAY NIGHT. THE FRONT WILL PUSH AT LEAST PART WAY THROUGH THE AREA DURING THE DAY TUESDAY...BEFORE STALLING. HAVE EXTENDED SMALL THUNDERSTORM CHANCES THROUGH TUESDAY INTO TUESDAY NIGHT FOR ENTIRE AREA. TEMPERATURES SHOULD BE WELL INTO THE 90S THROUGH MONDAY...AHEAD OF THE NEXT SURFACE FRONT. READINGS AROUND 90 ARE EXPECTED THE REST OF THE WEEK AS 1000-850MB THICKNESS TROUGH IS LOCATED ACROSS THE AREA. ANOTHER FRONT APPROACHES THE AREA THE END OF THE WEEK. HOWEVER HAVE KEPT THE EXTENDED DRY FOR NOW. WOULD LIKE TO SEE HOW FUTURE MODEL RUNS HANDLE TIMING OF THIS SYSTEM. NRR/MAXIMUK 1155 AM... SURFACE RIDGE HAS INHIBITED BOUNDARY LAYER MIXING THROUGH THE MORNING HOURS...ALLOWING DEW POINT VALUES AROUND THE KANSAS CITY METRO AREA TO INCREASE INTO THE MID TO UPPER 70S (77 AT MCI)...RESULTING IN HEAT INDICES APPROACHING 100 BY 11 AM. ALTHOUGH MAY NOT MEET OVERNIGHT CRITERIA (HEAT INDEX OF 80)...HAVE GONE AHEAD AND ISSUED HEAT ADVISORY THROUGH SUNDAY AFTERNOON GIVEN OUTDOOR ACTIVITIES ASSOCIATED WITH HOLIDAY WEEKEND...AND FIRST REAL HEAT OF THE YEAR. SEAMAN 315 AM... SCATTERED AFTERNOON THUNDERSTORMS HAVE BEEN THE FORECAST CHALLENGE DURING THE LAST FEW DAYS...BUT A SUBTLE SHIFT IN THE POSITION OF UPPER LEVEL HIGH PRESSURE SHOULD BRING AN END TO THE THUNDERSTORMS TODAY. AMPLIFICATION OF THE LONGWAVE TROUGH OVER THE EASTERN UNITED STATES WILL PUSH THE 500MB HIGH FROM EASTERN MISSOURI TOWARD THE WESTERN PART OF THE STATE DURING THE DAY TODAY. THE SUBSIDENCE FROM THIS UPPER LEVEL HIGH SHOULD CURTAIL CONVECTION FOR THE MOST PART DESPITE A MOIST AND UNSTABLE AIRMASS OVER THE REGION. AN ISOLATED STORM IS CERTAINLY POSSIBLE WITH AN ABUNDANCE OF LOW LEVEL MOISTURE AND MODERATE INSTABILITY, BUT ORGANIZED CONVECTION IS NOT LIKELY. I HAVE DISREGARDED THE ETA PRECIPITATION FIELD OVER PORTIONS OF NORTHERN AND NORTHEASTERN MISSOURI FOR THIS AFTERNOON. THE ETA HAS SHOWN A TENDENCY TO BE TOO AGGRESSIVE WITH COLD POOL INDUCED PRECIPITATION THIS SUMMER. VELOCITY DATA FROM THE DES MOINES RADAR SUGGESTS A LIGHT SOUTH TO SOUTHWEST LOW LEVEL SHEAR VECTOR SO NEW THUNDERSTORMS SHOULD FORM TO THE EAST AND NORTHEAST ALONG OUTFLOW BOUNDARIES OF THE ONGOING THUNDERSTORM ACTIVITY. UPPER LEVEL HIGH PRESSURE WILL CONTROL THE WEATHER OVER EASTERN KANSAS AND WESTERN MISSOURI THROUGH AT LEAST MONDAY NIGHT. SEVERAL UPPER AIR DISTURBANCES WILL OVER TOP THE BIG UPPER RIDGE LATE MONDAY AND TUESDAY CAUSING THE LONGWAVE RIDGE TO RETROGRADE TOWARD THE ROCKIES. MONDAY WILL PROBABLY BE ONE OF THE HOTTEST DAYS OF THE SUMMER THUS FAR. LOW LEVEL WESTERLY WINDS WILL PRECEDE A COLD FRONT DURING THE DAY ON MONDAY. NORTHEAST KANSAS AND NORTHWEST MISSOURI WILL LIKELY HIT THE MID TO UPPER 90S WITH THIS TYPE OF FLOW PATTERN. KOCH .EAX... KS...HEAT ADVISORY FOR SATURDAY THROUGH SUNDAY FOR ZONES KSZ103>105. MO...HEAT ADVISORY FOR SATURDAY THROUGH SUNDAY FOR ZONES MOZ028>029...MOZ037.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1247 PM CDT SAT JUL 6 2002 * HAZARDS EXPECTED - A HEAT ADVISORY IS IN EFFECT FOR THE KANSAS CITY METRO AREA THROUGH SUNDAY AFTERNOON...WITH HEAT INDICES IN EXCESS OF 105 DEGREES EXPECTED THIS AFTERNOON AND AGAIN SUNDAY AFTERNOON. HEAT INDICES ACROSS THE REMAINDER OF NORTHERN MISSOURI AND EASTERN KANSAS WILL APPROACH 100 DEGREES THIS AFTERNOON AND AGAIN SUNDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES MONDAY NIGHT THROUGH TUESDAY NIGHT ACROSS THE REGION. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. * SPOTTER ACTIVATION - NOT ANTICIPATED. DISCUSSION: A RIDGE OF HIGH PRESSURE AT THE SURFACE HAS RESULTED IN STAGNANT AIR CONDITIONS AROUND THE KANSAS CITY METRO AREA...ALLOWING MOISTURE TO INCREASE...AND RESULTING IN HIGH HUMIDITY VALUES. THIS WILL RESULT IN AFTERNOON HEAT INDICES IN EXCESS OF 105 DEGREES THIS AFTERNOON...AND AGAIN SUNDAY AFTERNOON. OTHERWISE A COLD FRONT WILL AFFECT THE REGION MONDAY NIGHT THROUGH TUESDAY...BRINGING A CHANCE OF THUNDERSTORMS...ALONG WITH SOME RELIEF FROM THE HEAT. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. SEAMAN
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Jackson | 2002-07-09 | 52 | Male | Outside/Open Areas | Direct |
| Heat, Jackson | 2002-07-23 | 51 | Male | Outside/Open Areas | Direct |
| Heat, Jackson | 2002-07-26 | 55 | Male | Permanent Home | Direct |
| Heat, Jackson | 2002-07-29 | 85 | Female | Permanent Home | Direct |
| Heat, Jackson | 2002-07-05 | 52 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306764.